Colorado, 2015

Winter Storm and Heavy Snow in Colorado, February 27 to 28, 2015

February 27 to 28, 2015 · NWS GJT · 15 events in 15 counties and zones

A moist and strong southwest flow across the region preceded an upper trough which crossed over the area late on March 2nd through early on March 4th. This situation resulted in a prolonged and nearly continuous snowfall event for many mountain areas of eastern Utah and western Colorado.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and strong southwest flow across the region preceded an upper trough which crossed over the area late on March 2nd through early on March 4th. This situation resulted in a prolonged and nearly continuous snowfall event for many mountain areas of eastern Utah and western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 26, 10:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 PM MST THU FEB 26 2015

.UPDATE...
ISSUED AT 840 PM MST THU FEB 26 2015

SHORT WAVE IN NORTHWEST FLOW HAS REACHED THE FOUR CORNERS REGION
WITH WIDESPREAD SNOW. THIS SHOULD LAST FOR THE NEXT 2-4 HOURS FROM
CORTEZ TO PAGOSA SPRINGS BEFORE DEPARTING. SPOTTER REPORT FROM
CORTEZ MEASURED 1.5 INCHES...SO ACCUMULATING SNOWFALL ACROSS THIS
REGION IS EXPECTED FOR LA PLATA AND ARCHULETA COUNTIES. FOR ALL OF
WESTERN COLORADO...SNOW SHOULD BE DIMINISHING LATE TONIGHT AS THE
REGION EXPERIENCES A SHORT TERM LULL.

A QUICK LOOK AT THE 00Z NAM12 SHOW PROMISING STORM ON TRACK. THE
NAM12 QPF IS MORE THAN IMPRESSIVE WITH A SWATH OF 4+ INCHES OVER
THE SWRN SAN JUAN MOUNTAINS AND FOOTHILLS. CANNOT TAKE THIS FOR
VERBATIM AS THE NAM12 SOMETIME OVERDOES QPF...BUT WONDER IF THE
RANGE OF 2-4 FEET FOR STORM SNOW TOTALS OVER THE SAN JUANS IS TOO
LOW.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 314 PM MST THU FEB 26 2015

THE FINAL OPEN WAVE IN NW FLOW PASSES TONIGHT BRINGING SOME
ACCUMULATIONS TO THE MOUNTAINS ESPECIALLY ALONG NW-FACING SLOPES.
MORNING AMOUNTS ARE GENERALLY EXPECTED TO BE IN THE 1-4 INCH
RANGE. SNOW SHOWERS WILL CONTINUE INTO FRIDAY MORNING IN SW
COLORADO. ATTENTION THEN TURNS TO THE ONSET OF THE LONG DURATION
SNOW STORM FOR AREAS SOUTH OF I-70.

A NORTHERN PACIFIC LOW DROPS ALONG THE WA-OR COAST FRIDAY AND INTO
NORTHERN CA FRIDAY NIGHT. THE 110KT JET NOSE FLATTENS INTO NW NEW
MEXICO INTO FRIDAY NIGHT. MOISTURE INCREASES THROUGH FRIDAY
AFTERNOON WITH PRECIP WATER VALUES RISING OVER 0.4 INCHES IN THE
FOUR CORNERS...A GOOD BUT NOT GREAT VALUE FOR FEBRUARY. LATE
AFTERNOON LAPSE RATES LOOK SUFFICIENT FOR SOME POTENTIAL OF
ISOLATED THUNDERSTORMS AND ASSOCIATED LOCAL HEAVY SHOWERS.

SNOW WILL INCREASE OVER THE SOUTHERN ZONES FRIDAY NIGHT. THE NAM
STILL FAVORS A HEAVY BAND JUST NORTH OF THE NM BORDER ASSOCIATED
WITH FORCING IN THE NW QUADRANT OF THE JET. THE ABAJO AND
FOOTHILLS TOO MAY BE FAVORED TO GET SOME HEAVY SNOWFALL RATES
OVERNIGHT. OROGRAPHIC SNOWFALL WILL ENHANCE FAVORING SW- FACING
SLOPES. SNOW LEVELS ARE CRITICAL FOR THIS STORM. SOME WARM
ADVECTION OCCURS FRIDAY NIGHT LIMITING SE UTAH SNOW AMOUNTS...BUT
IT SHOULD TURN TO ALL SNOW ABOVE 6000 FEET.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 314 PM MST THU FEB 26 2015

IF THERE IS ANYTHING TO TAKE AWAY FROM THE DISCUSSION BELOW...A
PROLONGED PERIOD OF MOIST...UNSTABLE....SOUTHWEST FLOW WILL BRING
SOME IMPRESSIVE SNOW TOTALS TO MUCH OF SOUTHWEST AND CENTRAL
COLORADO WITH A STORM STARTING FRIDAY AFTERNOON AND ENDING MONDAY
EVENING. MUCH OF THIS WILL BE MEASURED IN FEET.

THE MAIN ENERGY DRIVING THIS STORM IS STILL WELL UPSTREAM JUST OFF
THE BRITISH COLUMBIA COAST. THERE IS SO MUCH TIME BEFORE NOW AND
MONDAY FOR MODELS TO GRAB ONTO SOMETHING AND IMPACT THE FINAL
OUTCOME. THE BROAD PICTURE ABOVE IS FAIRLY CERTAIN BUT THE
FORECAST...LIKE THIS STORM...WILL MOST LIKELY BE VERY DYNAMIC. THE
MAIN REASONS I SEE FOR THIS IS CONVECTION...WARM BOUNDARY LAYER
CONDITIONS IN THE SOUTHERN VALLEYS...AND WHAT SEVERAL MODELS AGREE
UPON IS A GENERAL LULL IN THE PROLIFIC SNOW RATES SATURDAY EVENING
INTO SUNDAY. OUR FIRST GUESS FOR WARNINGS/ADVISORIES AND AND SNOW
AMOUNTS WAS WELL THOUGHT OUT BUT I EXPECTED TO BE HUMBLED ONCE AGAIN
BY MONDAY EVENING AS SNOW TOTALS ARE TALLIED. THE SPINE OF THE SAN
JUANS FROM THE NEW MEXICO BORDER WRAPPED AROUND TO THE NORTHWEST
NEAR SILVERTON WILL BE GROUND ZERO. THERE IS STILL SOME UNCERTAINTY
FOR THE CENTRAL AND NORTHERN CWA AS FAR AS SIGNIFICANT IMPACTS. SNOW
WILL FALL ACROSS THESE AREAS...WITH A MIX IN THE LOWER VALLEYS
DURING THE AFTERNOONS. THE BIGGEST IMPACTS TO THE AREAS OUTSIDE THE
SOUTHWEST LOOK TO BE DURING THE SECOND HALF OF THIS FROM SATURDAY
EVENING ONWARD...BUT ESPECIALLY SUNDAY NIGHT INTO MONDAY AS THE MAIN
TROUGH SWINGS INTO THE CENTRAL BASIN THEN ACROSS THE ROCKIES.

A FEW DETAILS OF NOTE OUR PWAT IS SITTING AT .15 ON THE 12Z RAOB
OR ABOUT 60 PERCENT OF NORMAL. GOES DERIVED IMAGERY SHOWS A STRONG
PACIFIC MOISTURE PLUME BEING WRAPPED INTO THE SYSTEM OFF THE COAST
WITH 150 PERCENT OF PWAT ALONG THE COAST. A FAIRLY DRY LAYER IS
PRESENT TO SOUTH DIVIDING US FROM A SUB-TROPICAL TAP. 295-300K
SURFACES STILL SHOW STRONG MOISTURE TRANSPORT BY SATURDAY MORNING
AS THE UPSTREAM JET ROUNDS THE BASE OF THE TROUGH DIGGING ACROSS
NORTHERN CALIFORNIA. PWAT RESPONDS BY CLIMBING TO NEAR HALF OF AN
INCH BY SUNDAY WHICH WILL BE NEAR 2 STD DEV ABOVE NORMAL. STRONG
UPGLIDE AND UPSLOPE INTO THE SOUTHERN CWA BY SUNRISE ON
SATURDAY...COMBINED WITH A TIGHTENING MID LEVEL FRONTO BAND
ASSOCIATED WITH THE PASSING JET...AND FINALLY OCTANE IN THE FORM
OF UPRIGHT INSTABILITY (ISOLATED THUNDERSTORMS) WILL BE THE
INGREDIENTS IN PLACE FOR SNOW RATES IN EXCESS OF AN INCH PER HOUR.
THIS AREA OF HEAVY SNOW WILL SETTLE OVER THE SOUTHERN VALLEYS VERY
EARLY SATURDAY...THEN LIFT ACROSS THE FOOTHILLS INTO MOUNTAINS OF
THE SAN JUANS THROUGH SATURDAY AFTERNOON AS THE JET LIFTS
NORTHWARD DUE TO FALLING HEIGHTS TO OUR SOUTHWEST. WITH THE JET
LIFTING NORTHWARD...SNOW RATES WILL MODERATE TO THE SOUTH AND MAY
BE ENHANCED TO THE NORTH THROUGH SUNDAY. BOUNDARY LAYER
TEMPERATURES ARE LIKELY TO WARM IN THE SOUTHERN VALLEYS ON SUNDAY
AND WOULD PRODUCE BOTH SOME MELTING OF NEW SNOW AND A MIX OF
PRECIPITATION. ANOTHER PUSH OF MOISTURE AND A REORGANIZATION OF
LIFT OCCURS SUNDAY NIGHT INTO MONDAY AS THE TROUGH PUSHES THROUGH.
SNOW RATES AGAIN INCREASE IN THE SOUTH. INTERESTINGLY THIS TROUGH
IS PUSHED OUT BY YET ANOTHER SYSTEM...WHICH IS DRIER BUT COLDER.
SNOW CONTINUES INTO WEDNESDAY. DETAILS ON THIS WILL COME AT A
LATER TIME. TEMPERATURES STAY BELOW NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1041 PM MST THU FEB 26 2015

PASSING BANDS OF LIGHT SHOWERS WILL CONTINUE TONIGHT ACROSS
WESTERN COLORADO. A BREAK IS EXPECTED FRIDAY MORNING BEFORE SNOW
SHOWERS INCREASE AGAIN AROUND 00Z FRIDAY FROM THE
SOUTHWEST...AND AFFECTING SOUTHERN COLORADO TAF SITES BY 06Z.
CIGS/VIS WILL LOWER FROM THE SOUTHWEST TO NORTHEAST FRIDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM FRIDAY TO 8 PM MST MONDAY FOR
     COZ014-021.

     WINTER STORM WARNING FROM NOON FRIDAY TO 8 PM MST MONDAY FOR
     COZ009-012-017>019.

     WINTER STORM WARNING FROM 6 PM FRIDAY TO 8 PM MST MONDAY FOR
     COZ022-023.

UT...WINTER STORM WARNING FROM NOON FRIDAY TO 8 PM MST MONDAY FOR
     UTZ028.

&&

UPDATE...PF
SHORT TERM...JOE
LONG TERM...15
AVIATION...JAM
Hazardous weather outlook, Feb 26, 5:31 AM MST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 AM MST THU FEB 26 2015

COZ001>014-017>023-UTZ022>025-027>029-271245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
531 AM MST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS MAINLY OVER THE MOUNTAINS THIS AFTERNOON
WILL BECOME MORE NUMEROUS TONIGHT AND IMPACT TRAVEL OVER THE HIGH
MOUNTAIN PASSES. ONE TO 3 INCHES OF MOUNTAIN SNOW IS EXPECTED FROM
THESE SNOW SHOWERS COME FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER SIGNIFICANT STORM IS POSSIBLE ACROSS THE SOUTHERN
MOUNTAINS AND FOUR CORNERS REGION FROM LATE FRIDAY THROUGH EARLY
NEXT WEEK. STORM TOTAL ACCUMULATIONS FOR THE SAN JUAN MOUNTAINS OF
1 TO 4 FEET ARE POSSIBLE WITH THE POTENTIAL FOR AMOUNTS OF A FOOT
OR MORE IN THE FOOTHILL AREAS TO THE SOUTH. SIGNIFICANT SNOWFALL
IS ALSO POSSIBLE ACROSS THE CENTRAL COLORADO MOUNTAINS AND THE LA
SAL AND ABAJO MOUNTAINS OF SOUTHEAST UTAH AND ADJACENT VALLEYS.
STAY UPDATED ON THIS POTENTIALLY SIGNIFICANT WINTER STORM BY
VISITING WEATHER.GOV/GJT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Feb 26, 10:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1013 PM MST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             1 WSW CORTEZ            37.34N 108.59W
02/26/2015  M1.5 INCH        MONTEZUMA          CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500346

PF
Local storm report, Feb 26, 11:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 PM MST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     SNOW             4 WSW PAGOSA SPRINGS    37.25N 107.09W
02/26/2015  M2.0 INCH        ARCHULETA          CO   TRAINED SPOTTER

            AS OF 1120PM

&&

EVENT NUMBER GJT1500347

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 heavy snow, 2 winter weather. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
February 27, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

This storm which continued into the early morning of March 4th produced total snowfall amounts of 1 to 3 feet across the area. Strong winds resulted in extensive blowing and drifting of snow, with blizzard conditions at times mainly above the 10,000 foot level. The heavy snowfall resulted in dangerous avalanche conditions.

Winter Storm, Grand and Battlement Mesas

When
February 27, 8:00 AM MST to February 28, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

This storm which continued into the evening of March 3rd produced total snowfall amounts of 1 to 2.5 feet. Locally higher amounts included 4 feet at the Park Reservoir SNOTEL site. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally stronger peak winds to 64 mph were measured at the Whitewater weather station just below the 10,000 foot level.

Winter Storm, Southwestern San Juan Mountains

When
February 27, 11:00 AM MST to February 28, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

This storm which continued into the early morning of March 4th produced total snowfall amounts of 1 to 3 feet across the area. Locally higher amounts included 50 inches at Molas Pass, 46 inches at the Bear Town SNOTEL site, and 42 inches at Coal Bank Pass. Strong winds resulted in extensive blowing and drifting of snow, with blizzard conditions at times mainly above the 10,000 foot level. The heavy snowfall resulted in dangerous avalanche conditions.

Heavy Snow, Four Corners / Upper Dolores River Basin

When
February 27, 12:00 PM MST to February 28, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

This storm which continued into the morning of March 3rd produced total snowfall amounts of 4 to 10 inches across the area.

Heavy Snow, San Juan River Basin

When
February 27, 1:00 PM MST to February 28, 4:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

This snowfall event which continued into the afternoon of March 1st produced total snowfall amounts of 8 to 13 inches across the area.

Winter Storm, Roan and Tavaputs Plateaus

When
February 27, 2:00 PM MST to February 28, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

This storm which continued into the afternoon of March 3rd produced total snowfall amounts of 10 to 14 inches above the 7500 foot level. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally stronger peak winds to 64 mph were measured on Douglas Pass.

Winter Weather, Central Colorado River Basin

When
February 27, 3:00 PM MST to February 28, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This snowfall event which continued into the evening of March 3rd produced total snowfall amounts of 2 to 6 inches across the area. Locally higher amounts included 11 inches at Edwards. Slick and snowpacked roads resulted in numerous vehicle accidents. I-70 from Glenwood Canyon to near Wolcott was closed at times.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 27, 4:00 PM MST to February 28, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This storm which continued into the morning of March 4th produced total snowfall amounts of 1 to 2 feet across the area. Locally higher amounts included 46 inches at Snowmass Ski Area and 35 inches at Aspen Mountain Ski Area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Heavy Snow, Animas River Basin

When
February 27, 7:00 PM MST to February 28, 11:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

This storm which continued into the morning of March 1st produced total snowfall amounts of 6 to 9 inches across the area. Locally higher amounts included 11 inches at a location about 5 miles southeast of Hesperus.

Winter Storm, West Elk and Sawatch Mountains

When
February 28, 7:00 AM MST to 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

This storm which continued into the early morning of March 4th produced total snowfall amounts of 1 to 3 feet across the area. Locally higher amounts included 5 feet at Schofield Pass and 39 inches at Crested Butte Ski Area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
February 28, 9:00 AM MST to 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

This storm which continued into the evening of March 3rd produced total snowfall amounts of 1 to 3 feet above the 8000 foot level. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Flattop Mountains

When
February 28, 9:00 AM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

This storm which continued into the early morning of March 4th produced total snowfall amounts of 1 to 2 feet. Locally higher amounts included 4 feet at the Bison Lake SNOTEL site and 3 feet at the Ripple Creek SNOTEL site. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally stronger peak winds to 59 mph were measured at the Storm King RAWS site.

Winter Storm, Elkhead and Park Mountains

When
February 28, 10:00 AM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

This storm event which continued into the late evening of March 3rd produced snowfall accumulations of 1 to 2 feet. Locally higher amounts included 3 feet at the Whiskey Park SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
February 28, 12:00 PM MST to 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

This snowfall event which continued into the late evening of March 3rd produced total snowfall amounts of 3 to 6 inches across most of the area. Locally higher amounts included 14 inches at Black Canyon of the Gunnison National Park.

Heavy Snow, Upper Yampa River Basin

When
February 28, 7:00 PM MST to 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

This storm event which continued into the evening of March 3rd produced total snowfall amounts of 10 to 15 inches across most of the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554916, 554939, 554928, 554951, 554937, 554956, 554960, 554954, 554930, 554941, 554943, 554958, 554962, 554945, 554966.